Bloopers

Sometimes you wonder what is going on in the world. A few things at work today made me shake my head.

[Edit: And I’m not exempt from bloopers, far from it. In photography as much as anywhere, as you can see!

IMG_5116

 

An ED doctor called a renal physician, a specialist, asking advice about treating an immune compromised patient with antivirals. This was a perfectly reasonable request because the patient presented with severe diarrhoea which could be caused  by the cytomegalovirus (CMV) and to quote Australia’s Therapeutic Guidelines, the antiviral she wanted, ganciclovir, “is the cornerstone of therapy”. The specialist doesn’t sound like he really knew what he was talking about, or hadn’t come across the drug much before. That’s still no excuse for him to say, “just give her Tazocin, it covers just about anything”!! Tazocin is a broad-spectrum antibiotic that yes, does cover just about anything…bacteria-wise. It most certainly never has and never will treat viruses however, and if doctors are saying antibiotics treat viruses, how on earth can we expect our patients to be informed?? That was some poor advice!

Nick something-opoulos (name disguised for privacy not racism) keeps his meds in two Decor containers, one for the morning and one for the night. I was getting quite confused because it seemed that his medications were prescribed at weird and something plain wrong times…cholesterol tablet and warfarin being taken in the morning, anti-depressant and fluid tablets being taken at night, and others. I was about to go in there and have something to say, but lucky I asked a question first and found out that whoever went through the meds before me had inadvertently switched the lids. Obviously they didn’t realise how important it is to the patient that they are organised the correct way. Or how confusing and possibly dangerous it could be to have the meds prescribed at the wrong time if a health professional, like me, thought they were usually given at the wrong time and went with it, no questions asked. Luckily its my job to think about these things and we got it sorted. What could have been the consequences? Diuretics, frusemide in particular, are always given first thing in the morning so that the diuresis (fancy name for peeing out the excess fluid!) happens during the day, most particularly during waking hours. Diuresis with frusemide can be hard and past, patients often need to pass urine several times with urgency after taking their medication. Often patients won’t leave the house after taking it, or only if they go to familiar places where location of toilets are known, or they’ll skip it if they have to go out. It can be a significant nuisance. The aim of giving frusemide in the morning is to prevent patients needing to get up hurriedly and repeatedly to the toilet at night time which presents a falls risk, so its very rare to see patients take it at night; the first red flag. The second red flag was desvenlafaxine or Pristiq, an antidepressant, apparently being taken at night. It doesn’t have to be given in the morning but it is an energising medication that can cause insomnia so usually patients start taking it in the morning when its first prescribed, and maybe change it up of their own accord if it works for them to take it differently, but usually it stays as first prescribed. Next up is simvastatin, an anti-cholesterol medication, which must be given at night to work. Simple as that. That’s when cholesterol is manufactured from fats and being the relatively weakest drug in its class, it just must be given then so it can interrupt that process. Some others are stronger and can be taken any time. Then the last but no means least red flag, warfarin in the morning. It doesn’t have to be given at any specific time of day to be effective, but for practical purposes its always given at night. This way you can have your INR blood test taken in the morning, and there’s time for you to be contacted before your dose in case it needs to be increased or decreased. I have never seen a patient take it in the morning. So a whole lot of confusion made a whole lot simpler by switching lids on two containers!

But this was NOT the most confusing thing about this patient. This patient has bursitis of the shoulder and has been in intense pain for 2 weeks!! They’ve been seeing doctors and gradually getting a CT scan, then an xray, now awaiting MRI and has had a cortisone injection over that time. But the cortisone is slow onset and long acting so it hasn’t kicked in. They were told to take paracetamol (Panadol) and ibuprofen (Nurofen) every 4 hours, good advice, but not told to limit paracetamol to 8 tablets per 24 hours, or to limit ibuprofen to the same. This was a massive oversight!! Yeah, sure, it “only” Panadol, and “only” Nurofen but this is exactly how accidental paracetamol poisoning happens. As it turns out this is also how gastritis develops with the patient coughing pink-tinged mucous suggesting stomach irritation and low grade bleeding, VERY bad for a patient on warfarin, a blood thinner; this could get out of hand!! And he’s suffering now not only from bursitis pain, but gastric discomfort and bloating!! Great! Good healthcare. But wait, there’s more!! As I was walking out, the daughter tells me they were also prescribed oxycodone (Endone), a morphine derivative on Tuesday. This is great news, so how has he been going with that? Oh we never gave it to him. Um, why? Excruciating pain, 2 weeks worth, needing paracetamol/ibuprofen every 4 hours?? “Oh we thought it might be constipating”…

…Wait. Let me get this straight. You’ve been telling me how terrible its been watching your father in such bad pain needing pain meds so often…and you withheld medical treatment for 5 days because it might cause constipation;?? That might not even happen!! Excuse me for being incredulous!! Bar one or two, every single treatment for constipation is found on a shelf in your local pharmacy. Most of those are found in your supermarket!! You might never need them, but do have access to them 24 hours a day anywhere across Melbourne. So just give the drug! I think I communicated this point adequately. The daughter then back tracked and said she was worried about addiction!! Seriously, you haven’t given a single dose, and you’re worried about dependence which takes weeks or months to develop, if it does at all while you watch your father writhe!!! It was all I could do to not strangle her!! So because you never gave the drug, he ended up first with a cortisone injection (usually last resort) probably because the doctor thought you’d tried and failed with Endone which you hadn’t, and now he’s being hospitalised because he’s in too much pain, because you didn’t give the prescribed medication!! Constipation, dependence, these are issues that we can work through as we go along. Failing to give appropriate medication, withholding medical treatment; health professionals have been de-registered for these crimes. Yet people in their own homes can get away with it any old day!! What a scandal! If this were a nursing home or hospital it would be labelled “elder abuse” and there would be an investigation and heads would roll!

I shake my head!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s